Dust Devil, Mesa
- When
- May 8, 2:00 PM MST to 2:03 PM MST
- Where
- Mesa County, 2 mi NW of Fruita
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
A large dust devil developed and remained over open country. The diameter on the ground was estimated to be 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A large dust devil developed and remained over open country. The diameter on the ground was estimated to be 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:35 AM MST, 11 hours 25 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 AM MDT THU MAY 8 2003 SWATH OF SHOWERS AND EARLY MORNING TSTMS CONT TO MOVE NE THROUGH THE EASTERN HALF OF OUR FORECAST AREA. ISOLATED REPORTS OF HEAVY RAIN SEEN ON LOCAL METARS...ALTHOUGH BULK OF PRECIPITATION HAS BEEN ON THE LIGHT SIDE. THIS MORNINGS CONVECTION IS FIRING IN THE LEFT EXIT REGION OF STRONG H3 JET WHICH WL BE TRANSITIONING EWD THIS MORNING...WITH STRONGER DYNAMICS SHIFTING EAST AS WELL. HOWEVER... NEXT JET STREAK DUE IN BY LATE AFTERNOON AS THE UPPER LOW OVER WA/OR SLIDES E INTO THE GREAT BASIN. THIS WL BRING SOME LATE LIFT TO THE AREA...WITH SLIGHTLY STRONGER SHRTWV DUE IN AROUND MIDNIGHT TONIGHT. EXPECT THIS MORNINGS CONVECTION TO GRADUALLY DIMINISH AFTER SUNRISE...WITH ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS BY MID-LATE THIS AFTERNOON. LOW LEVELS REMAIN FAIRLY DRY OVER ALL AREAS WITH THE EXCEPTION OF THE NW PLATEAU AND NRN MTNS WHERE SHOWERS HAVE BEEN PRODUCING MORE WIDESPREAD WETTING RAINS. GUSTY WINDS AND MARGINALLY SEVERE HAIL LOOK TO BE THE MAIN THREAT FROM STRONG CONVECTION LATER THIS AFTERNOON. BY TONIGHT...MOISTURE STARTS TO DEEPEN SLIGHTLY OVER THE REGION... AND WITH APPROACHING WAVE...EXPECT SHOWERS AND TSTMS TO CONTINUE INTO THE LATE EVENING HOURS. MODELS THEN HINT AT POTENTIAL DRY SLOT DEVELOPING ON FRIDAY...WITH STRONG SW WINDS DEVELOPING AS UPPER LOW FILLS AND LIFTS ENE THROUGH THE AREA. ENOUGH RESIDUAL MOISTURE WL BE LINGERING AROUND TO KEEP POPS IN THE FCST THOUGH...ESPECIALLY AS LAPSE RATES STEEPEN WITH COLDER AIR ALOFT MOVING IN. SOME CONCERN THAT WIND SPEEDS BY FRIDAY AFTERNOON WILL BE APPROACHING WIND ADVISORY CRITERIA FOR SOME OF THE LOWER VALLEYS. WITH THE SRN ZONES REMAINING QUITE DRY AND RATHER POOR RH RECOVERIES FOR THIS TIME OF YEAR...WL NEED TO MONITOR THE FIRE WEATHER CONDS CLOSELY OVER THE NEXT 24 HOURS. THE REMNANTS OF THE UPPER LOW KICK EAST BY LATE FRIDAY AFTERNOON... WITH FLOW BECOMING MORE W/NW. THIS WL ALSO ALLOW BETTER MOISTURE TO WORK BACK INTO THE AREA...WITH POTENTIAL FOR MORE ACCUMULATING SNOWFALL FOR THE NRN AND CENTRAL MTNS FRIDAY NIGHT AND EARLY SAT. TEMPS WL CONT TO RUN ON THE COOL SIDE OF NORMAL FOR THE NEXT SEVERAL DAYS. COLTON MEDIUM AND LONG-TERM...THE NORTH REMAINS FAVORED WITH DEEPER MOISTURE AND BETTER DYNAMICS. HAVE FOLLOWED THE SLOWER ETA SOLUTION WITH THIS PACKAGE WITH ONLY FAIR CERTAINTY. CLOSED LOW APPROACHES SLC ON FRIDAY PRODUCING AN UNSTABLE AND DIVERGENT SW FLOW IN THE AFTERNOON. STRONG THUNDERSTORMS REMAINS A THREAT NORTH OF THE ROAN/TAVAPUTS WITH JET SUPPORT AND DEEP LIFT/MOISTURE. THE -24C COLD CORE MOVES OVER THE CWA FRIDAY NIGHT-SATURDAY FOR THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS. ABOVE 8000 FEET...SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE NORTH. CONVECTION COULD PRODUCE SOME LOCAL HEAVY DUMPS. SUNDAY...SLOW MOVEMENT OF THE UPPER LOW THREATENS WRAP-AROUND ACROSS THE NORTH. THEN CERTAINTY LOWERS. MONDAY...ANOTHER WEAK WAVE THREATENS MORE NORTHERN PRECIP. TUESDAY THROUGH THURSDAY...MANY QUESTION MARKS DURING THIS PERIOD. TUESDAY STILL LOOKS RELATIVELY DRY AS SHORT WAVE RIDGING MOVES ACROSS COLORADO PER LATEST ECMWF...AND EXTRAPOLATING FROM THE GFS SUGGEST THIS AS WELL. BUT THE OVERALL LONG WAVE PATTERN MAINTAINS CONSIDERABLE AMOUNT OF ENERGY DIVING INTO THE LONG WAVE TROUGH... POSITIONED ALONG THE WEST COAST. CONTINUATION OF WHAT HAS BEEN OCCURRING...AND WILL BE OCCURRING DURING THE NEXT 5 DAYS...UNSETTLED WITH BELOW NORMAL TEMPERATURES. RAMEY/PF .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-091145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN COLORADO AND EASTERN UTAH. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE WEATHER CRITERIA...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING... WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. SURFACE WINDS FROM 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL ALSO BE COMMON BY FRIDAY AFTERNOON. AREAS OF SNOW WILL THEN DEVELOP FRIDAY NIGHT AND SATURDAY OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. AT THIS TIME... IT APPEARS THAT SEVERAL INCHES OF SNOW WILL ACCUMULATE AT ELEVATIONS ABOVE 9000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF STRONG WIND GUSTS IN EXCESS OF 45 MPH AND ANY REPORTS OF HAIL. HOWEVER...ACTIVATION OF LOCAL SPOTTER GROUPS IS NOT EXPECTED AT THIS TIME. MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE) COLTON
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366758.